The Perils Of Paxil (Seroxat) Withdrawal…


http://atwystoflyme.com/perils-paxil-withdrawal/#comment-14140

The Perils of Paxil Withdrawal

Paxil withdrawal

The not-so-wonderful wonder drug

Did you know that between 5 and 20 percent of Paxil users experience intolerable symptoms when trying to withdraw from the drug?

I had no idea…until it happened to me.

Paxil (paroxetine) is the most potent of the SSRI (Selective Serotonin Reuptake Inhibitor) antidepressants, which include Celexa, Lexapro, Prozac, Luvox, and Zoloft. By 2006 it was the fifth-most-prescribed antidepressant in the US. It’s been a blockbuster money-maker for pharmaceutical giant GlaxoSmithKline, with over $1 billion in sales at its peak in 2007.1

If you are a consumer of antidepressant pharmaceuticals, it’s important that you be aware that GSK has been forced to pay out substantial fines and settlements for consumer fraud, suppression of unfavourable research results, promoting the use of Paxil for children, and downplaying the effects of withdrawal.2

While I’m sure many people feel they have been helped by SSRI antidepressants, including Paxil, I believe many physicians are failing to educate their patients about the potential horrors of these medications.

I know from firsthand experience and from subsequent research that Paxil can seriously Mess You Up. Yet it’s often prescribed with nary a word of caution about potential side effects and about the proper protocol for discontinuing its use. We need to be informed about the medications we put into our bodies and weigh the risks and benefits very carefully.

A drug I thought would help me through a difficult time in my life turned out to be nothing short of a nightmare.

My experience with Paxil

In 2002 Lyme disease forced me to give up my career as a university professor, pull our family up from its roots in Nova Scotia, and move halfway across the country.  My husband found work as an occupational therapist at a hospital in a small city in Manitoba, and we started our new life here on June 1st of that year. By that time I’d been very ill for two years but wouldn’t be diagnosed for another decade.

Relocating your family is stressful in itself, but when you can barely walk, live with crushing pain and fatigue, and are forced to leave your family and support network, you inevitably plunge into depression. Just before we set out on our journey to our new home, my physician suggested that I do a trial of Paxil temporarily to help me cope with the stress and anxiety of the move.

I barely hesitated. I trusted my doctor, and I knew that SSRIs in general and Paxil in particular had been in wide use for a number of years, presumably well-researched and tested for safety and side-effects.

The pretty little pink pills that promised to wrap me up in a cozy blanket of bliss turned my life upside down for the rest of that Summer and Fall.

I wish someone had given me the warning that I’m giving you now.

Paxil proved to have no effect on my emotional health, and the (fairly common) side effect of sexual dysfunction was Terribly Frustrating, to say the least. So after an 8-week trial of only a 10 mg daily dose I decided I didn’t need it.

Within four days of taking my last dose of Paxil, I was confined to a wheelchair and thought I was dying.

I assumed that my loss of appetite, nausea, chills, severe dizziness, trembling, insomnia, blurred vision, disorientation, and debilitating fatigue were signs that my original illness had taken a horrific turn and that my life as I had known it had come to an end.

Sounds dramatic, I know, but my condition was truly dreadful. I couldn’t walk, I could barely sit up, and I was plagued by the most frightening electric shock (“zaps”, as I now know they are called) sensations all through my body every time I moved my eyes. Noise, touch, motion, and even smells became physically painful experiences for me. My family, as you can imagine, were extremely concerned, and I was completely unable to care for or even interact with my five-year-old son.

It wasn’t until a couple of weeks later when I researched my symptoms online that I discovered how many people were suffering as I was and for the same reason: Paxil withdrawal.

There were and are hundreds of people in online support groups trying desperately to break their dependence on Paxil, feeling helpless under the power of this drug through its horrific effects of withdrawal. Many have taken weeks and even months off of work because of Paxil, and many have tried multiple times to cut off their Paxil use with no success.

I was incredibly elated to know that I wasn’t dying and that my condition was fixable! As soon as I took ONE Paxil tablet, all of my symptoms disappeared.

What relief!

But then, of course, I was caught in the Paxil trap, terrified of facing the agony of withdrawal again. I tried cutting down to 5 mgs a day, but the symptoms returned. Back to my regular dose of 10 mgs. Then I crushed the tiny tablets into crumbs and slowly tried to wean myself off of the drug by reducing my intake very gradually–9 mgs a day for a week, then 8 for a week, then 7, and so on, until all I was ingesting was a tiny speck of Paxil. That tiny speck had great power over me and without it my condition spiraled downwards again and again as I tried to get the Paxil out of my system completely.

This ordeal became the focus of my life for many weeks that year until I finally broke free of it by gritting my teeth and tolerating the lingering symptoms while convincing myself to hold on and to resist the pull of that tiny pink crumb of relief.

Statistics vary on the percentage of Paxil users who experience this level of difficulty with withdrawal. Many users withdraw with little or no effect at all. But anywhere from 5 to 20 percent of Paxil consumers struggle with symptoms of withdrawal so fierce that they create an addiction to the drug, a trap that I know all too well.

Advertisements

One comment

  1. kiwi

    Lisa i applaud you for bringing this horrendous situation for so many to the attention of others.
    I do however take issue with some of your suggestions:
    Firstly switching may not be the way out of this mess it simply delays the inevitable and people end up in even more of a mess and often have to go back to the drug they were previously on….at double the dose.
    Secondly taking a benzo is not the way to go. Benzo dependency is quickly established and paxil wdl can go on for many months even years. You are playing wack a mole simply taking cocaine to help with heroin withdrawal and no guesses how that ends up. i know of many that took a benzo to help with wdl off an ad and guess what they now have a benzo addiction.
    Thirdly taking a week off work is pointless wdl can go on for years.
    Finally saying discuss with your physician is like saying discuss with the monkey at the zoo….its a waste of time they are negligently clueless arrogant and pharma indoctrinated….and I don’t see that changing anytime soon.
    oh yeah Lisa when you say that ‘you will feel normal again’ are you including PSSD in that ….because I am now of the view that pssd can be permanent.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s